The ghost that haunted a heart
Halloween night took an unexpectedly eerie turn at a Portuguese emergency department when physicians encountered a ghostly figure in a place no one expected: a patient's heart. Physicians described a 51-year-old man with a history of intravenous drug use and schizoaffective disorder who presented with worsening dyspnea, fever, and anorexia in a recent case report. His condition quickly deteriorated into septic shock and multiorgan dysfunction, requiring mechanical ventilation and inotropic support. Blood cultures identified methicillin-sensitive Staphylococcus aureus, but echocardiography revealed something particularly unsettling: a mobile mitral valve vegetation measuring up to 20 mm that bore an uncanny resemblance to a ghost. Unfortunately, the damage was anything but imaginary. The infection had severely damaged both the mitral and tricuspid valves, causing mitral leaflet perforation, severe mitral regurgitation, and moderate triscupid regurgitation. Computed tomography also revealed multiple pulmonary and splenic infarctions. With both sides of the heart affected, the patient underwent emergency surgery involving mitral valve reconstruction with autologous pericardial tissue and an annuloplasty ring, along with tricuspid valve repair. Postoperative imaging showed good biventricular and valve function, although recovery was complicated by mediastinitis and nosocomial pneumonia. After 44 days in the hospital, the patient was discharged following targeted antibiotic therapy and multidisciplinary care. The case highlighted the complexity of extensive bilateral infective endocarditis, particularly in patients with intravenous drug use. As for the ghostly visitor? It certainly picked an unforgettable night to make an appearance.
Source: Monaldi Archives for Chest Disease
A curious case of clinical vampirism
Vampires aren't exactly standard hospital fare, but one unusual psychiatric case brought a particularly unsettling set of delusions into the clinical spotlight. In a case report published in Cureus, researchers at the University of Oklahoma described a 28-year-old man with treatment-resistant schizoaffective disorder who experienced clinical vampirism, also known as Renfield syndrome. This rare phenomenon, documented in fewer than 100 psychiatric cases, involves urges, delusions, or behaviors related to consuming blood. The patient was initially evaluated for a suspected cerebellar hemorrhage, but further assessment identified a previously documented cavernous hemangioma. Things took an unexpected turn during hospitalization when he reported a 10-year history of wanting to bite people's arteries and drink their blood, claiming a demon instructed him to do so. Despite these urges, he reported never acting on them. His history included psychosis beginning at age 17, more than 20 psychiatric hospitalizations, a previous suicide attempt, polysubstance use, homelessness, and inconsistent medication adherence. A negative drug screen and persistent hallucinations favored an underlying psychotic disorder over substance-induced psychosis. Clinicians restarted risperidone, valproate, and quetiapine, although quetiapine was discontinued because of insufficient efficacy. By day 3, he denied further homicidal ideation, although auditory hallucinations persisted. He was transferred for inpatient psychiatric treatment and subsequently lost to follow-up. Although its name sounds straight out of a horror novel, Renfield syndrome isn't a recognized standalone psychiatric diagnosis, and management focuses on the underlying disorder. Dracula may have made vampirism famous, but this case gave it an entirely different clinical twist.
Source: Cureus
Trick, treat, or toxicity?
For a 5-year-old girl in Germany, a bag of gummy bears delivered more fright than delight, landing her in pediatric intensive care. In a recently published case report, physicians at Bielefeld University described how a previously healthy child developed confusion, colorful visual hallucinations, slurred speech, and involuntary muscle jerks after returning home from kindergarten. The initial suspect? Beechnuts she'd eaten in her school's forest garden. But the real culprit was hiding in plain sight. At the emergency department, she was somnolent but responsive, with a heart rate of 161 beats/min, intermittent myoclonus, and a potassium level of 2.6 mmol/L. A urine drug screen revealed tetrahydrocannabinol (THC), prompting her father to disclose that he'd been carrying cannabis-infused gummies packaged to resemble Trolli Sour Brite Crawlers. The candy contained 600 mg of THC per package, and the girl may have consumed up to 3 gummies, totaling approximately 180 mg (9 mg/kg). For perspective, previous research linked doses of just 1.6 to 2.3 mg/kg with severe pediatric toxicity. Poison control also raised concerns about possible synthetic cannabinoids, although their presence wasn't confirmed. Following intravenous fluids, potassium replacement, and intensive monitoring, her neurological symptoms resolved within approximately 24 hours, and she was discharged after 36 hours. With Germany's partial cannabis legalization raising concerns about accidental pediatric exposure, physicians emphasized toxicology screening for unexplained neurological symptoms, regardless of age. As for the little patient? She woke up hungry and called her hospital stay an "adventure"—quite the plot twist for a gummy bear mystery.
Source: Clinical Case Reports
Something may be brewing in rooibos tea
This Halloween, your favorite caffeine-free herbal tea might be hiding a few tricks beneath its soothing reputation. In a study published in Food Additives & Contaminants: Part A, researchers at the University of Chemistry and Technology Prague investigated whether rooibos tea contained some rather unwelcome ingredients. They screened 203 rooibos products from 18 European countries for 32 pyrrolizidine alkaloids, 16 tropane alkaloids, and 56 mycotoxins. The results revealed quite the toxic brew: 98% of samples contained pyrrolizidine alkaloids, compounds with genotoxic and carcinogenic potential, although all remained below the European Union's 400 μg/kg regulatory limit. Average concentrations reached 47 μg/kg, with 13% of samples exceeding 100 μg/kg. Meanwhile, the fungal toxin tenuazonic acid haunted every sample, averaging 143 μg/kg, while alternariol monomethyl ether and alternariol appeared in 86% and 80%, respectively. Even spookier, 40.4% contained all 4 major Alternaria toxins investigated. Fortunately, atropine appeared in just 2 samples, and scopolamine was nowhere to be found. But brewing offered no magical escape: Approximately 81% to 84% of pyrrolizidine alkaloids and 72% of tenuazonic acid transferred into infusions. A separate comparison of samples collected between 2020 and 2026 suggested declining typical contamination, although 2 samples from 2026 exceeded regulatory limits, including one reaching a chilling 6,699 μg/kg. Average exposure appeared to pose limited health concerns, but heavily contaminated products and combined toxin exposures remained important uncertainties. Apparently, this tea party has a few uninvited guests lurking in the teapot.
Source: Food Additives & Contaminants: Part A
The intersection of medicine and the unexpected reminds us how wild, weird, and wonderful science can be. The world of health care continues to surprise and astonish.
